Article Text

Download PDFPDF

5PSQ-071 Multidisciplinary management of dress syndrome: a case report
Free
  1. Y Menguiano Romero,
  2. M Corrales Paz,
  3. Á Ocaña De La Rosa,
  4. ME Rodríguez Mateos,
  5. MJ Huertas Fernández,
  6. MV Manzano Martín
  1. Puerta del Mar University Hospital, Hospital Pharmacy, Cádiz, Spain

Abstract

Background and Importance Dress Syndrome (DS) is a very rare but potentially life-threatening drug-induced hypersensitivity syndrome. It is characterised by an extensive skin rash associated with visceral organ involvement, lymphadenopathy, eosinophilia and atypical lymphocytosis.

Drugs most frequently associated with DS are allopurinol and dapsone. Other less frequently associated are beta-lactam antibiotics.

Aim and Objectives Describe the case of a patient with surgically removed squamous cell carcinoma (SCC) who develops surgical wound infection and the multidisciplinary intervention for its management.

Material and Methods We conducted a retrospective descriptive study in a patient in treatment with antibiotics who developed DS. Data were obtained from Diraya (digital clinical history). Literature review was performed in UptoDate.

Results The case of a 70 year-old female patient diagnosed with SCC is presented. No episodes of allergy to beta-lactam antibiotics was previously described. Patient underwent surgical treatment on 1 February 2023. Bacterial growth was isolated and ceftazidime was started according to the antibiogram. On 16 February 2023 purulent material was collected after opening the dura mater. A literature review of the available evidence for suspected infection meningeal with recent surgery was performed. Treatment with ceftazidime or carbapenemics was recommended. Pseudomona aeruginosa resistance to ceftazidime was isolated on 23 February 2023 and antibiotherapy was modified to meropenem.

After several days of treatment, a torpid clinical course was observed with elevation of C-reactive protein, deterioration of renal function, transaminases increased, leucocytosis, eosinophilia and appearance of erythematous macules. An atypical DS was diagnosed (3/7 diagnostic criteria score). We performed a review of the possible causes that could be associated with DS, as well as a medication review. Technical sheets of ceftazidime and meropenem were reviewed. In both DS is described with an unknown frequency . Naranjo algorithms establish the causality relationship between the two (score of 2). The Spanish Pharmacovigilance Centre was notified. Multi-organ failure compatible with sepsis was observed and the patient died three days later.

Conclusion and Relevance DS should be considered in patients with eosinophilia, skin rashes and internal organ involvement when associated with recent beta-lactam antibiotics treatment in the absence of other causes. Early detection of DS is essential to avoid a fatal outcome.

The pharmacist’s collaboration in multidisciplinary teams and the monitoring of possible adverse events associated with drugs is essential.

Conflict of Interest No conflict of interest.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.